MAUDE Adverse Event Report: STRYKER GMBH LOCKING SCREW, FULLY THREADED T2 Ø5X45 MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER GMBH LOCKING SCREW, FULLY THREADED T2 Ø5X45 MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 18965045S
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 10/18/2023
Type of Reportable Event Serious Injury
Event or Problem Description
As reported: the patient's attorney contacted stryker with the following issue: the patient was operated on at the beginning of (b)(6) 2023 for a fracture of the femoral neck and a gamma nail was inserted.On (b)(6) 2023, the gamma nail broke in the area of the right thigh.The patient subsequently had an inpatient stay from (b)(6) 2023.04.22.2024 - update: "additionally a broken locking screw was reported.".
 
Additional Manufacturer Narrative
The reported event could be confirmed with the provided images.With the available medical notes, a formal medical opinion was sought: with the provided information in the medical notes, it is difficult to determine the cause of the failure.A review of the device history was not possible because the lot number was not communicated.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.Indications of material, manufacturing, or design related problems were unable to be identified as the lot number was not communicated.More detailed information about the complaint event as well as the affected device must be available in order to determine the root cause of the complaint event.If the device is returned or if any additional information is provided, the investigation will be reassessed.H3 other text: device disposition is unknown.
 
Event or Problem Description
As reported: the patient's attorney contacted stryker with the following issue: the patient was operated on at the beginning of (b)(6) 2023 for a fracture of the femoral neck and a gamma nail was inserted.On (b)(6) 2023, the gamma nail broke in the area of the right thigh.The patient subsequently had an inpatient stay from (b)(6) 2023.04.22.2024 - update: "additionally, a broken locking screw was reported".
 
Additional Manufacturer Narrative
Corrections: please refer to d9/h3 the device was returned for evaluation.The reported event could be confirmed, since the device was returned and matches the alleged event.The received screw was visually inspected in which we can see that the screw is broken from the distal end.The deformation of the crest of screw threads indicates that they rub around the nail.This is from improper alignment of the threads which is confirmed from misdrilling signs on the distal holes of the nail.Microscopic inspection of the broken surface of the screw it shows typical signs of breakage in a fatigue manner.The typical characteristics of a fatigue fracture could also be identified on this fracture face.There is a fatigue zone with a smooth surface and progression lines over almost the whole surface which ends in an instantaneous zone, where the screw finally breaks apart.With the available medical notes, a formal medical opinion was sought: with the provided information in the medical notes, it is difficult to determine the cause of the failure.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.Based on the above investigation no product related issue could be detected.The implants could finally not resist the applied force which finally led to the material overload/fatigue failure.However, due to a lack of applicable radiographs, we cannot exactly say what caused this fatigue failure resulting in alleged event.If any additional information is provided, the investigation will be reassessed.

Brand Name
LOCKING SCREW, FULLY THREADED T2 Ø5X45 MM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key19341456
Report Number0009610622-2024-00193
Device Sequence Number7142962
Product Code HSB
UDI-Device Identifier04546540202505
UDI-Public(01)04546540202505(17)280229(10)K1250C0
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K203819
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/03/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Catalogue Number18965045S
Device Lot NumberK1250C0
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/22/2024
Supplement Date Received by Manufacturer11/05/2024
Initial Report FDA Received Date05/17/2024
Supplement Report FDA Received Date12/03/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/20/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age86 YR
Patient SexMale
Patient Weight73 KG